What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 5:16 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 4, 5:16 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
616 PM CDT Wed Jul 4 2018
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 315 PM CDT Wed Jul 4 2018
Latest Doppler radar data indicates that deeper convective cells
continue to develop this afternoon within two separate regions of
subtle low-level streamline confluence to the immediate northwest and
southeast of the CWFA. Both regions of low-level confluence appear
to be related to weak mid-level vorticity maxima that are embedded
within strengthening easterly gradient flow between a deep-layer
ridge building westward across the OH Valley/eastern Great Plains and
a pronounced inverted trough over the northern FL peninsula. Based
on the magnitude and orientation of steering flow, convection to our
northwest should not be a significant concern as it will advance
steadily into the mid-South region later this afternoon. However, the
more widespread shower/thunderstorm activity to our southeast will
likely expand in coverage through the late afternoon/evening hours,
being maintained by weak synoptic scale ascent within our
moist/unstable environment. We have increased evening POPs for much
of the region as a result of this, but especially for the northwest
zones as portions of northeast AL may be east of the surface trough
axis by 00Z. Storm intensity should very slowly wane through the
evening hours as the boundary layer begins to cool, but the stronger
cells will still be capable of producing brief strong wind gusts up
to 50 MPH, frequent CG lightning strikes and locally heavy downpours.
High resolution CAM guidance is in agreement that storms should be
ending across portions of northwest AL late this evening, with
convective clouds expected to dissipate rather quickly early Thursday
morning. Although this may promote the development of patchy fog
across much of the region as temps fall into the l-m 70s, we have
only included fog in the larger river valleys due to uncertainties on
the specific coverage of evening rainfall. It is important to note
that the combination of fog and smoke from area fireworks displays
could lead to significant visibility reductions in isolated areas
tomorrow morning.
.SHORT TERM...(Thursday through Saturday)
Issued at 315 PM CDT Wed Jul 4 2018
Global models suggest little if any change in the synoptic pattern
across the TN Valley tomorrow, as the mid-level ridge to our north
will continue to strengthen and retrograde further westward into the
central Plains while the inverted trough to our south advances
westward across the central Gulf coast. A deep layer of moderately
strong easterly flow will persist, with guidance suggesting that
another weak disturbance embedded within this flow will approach the
region tomorrow afternoon. We have indicated a chance POP for most of
the area between 18-00Z tomorrow, but for locations that do not
experience precipitation or convective outflow it will be another hot
day with highs ranging from the u80s-l90s east to the mid 90s west.
Similar to today, heat index values will approach or briefly exceed
105 degrees across portions of northwest AL, as well as in a few
normally warmer locations in north central AL.
The synoptic pattern will begin to change beginning Thursday night,
as a rather strong mid-latitude trough digs east-southeastward across
Ontario/Quebec, forcing the ridge to retrograde further into the
Four Corners region. Deep-layer flow will back to the north-
northeast as this occurs, potentially allowing thunderstorms
developing in the vicinity of the system's cold front to begin
impacting the region as early as late Thursday night/early Friday
morning. With most NWP guidance now indicating a subtle increase in
broad scale ascent this period, we have increased POPs into the high
chance range this period, especially for the northern/northeastern
portion of the forecast area.
The most widespread coverage of showers/thunderstorms is anticipated
to occur on Friday, as one or perhaps a couple of clusters of
convection should develop along the slow-moving cold front drifting
southward across the OH Valley. Based on the favorable combination of
increasing synoptic scale ascent and strengthening northerly
steering flow, we have increased POPs into the 70-80% range region-
wide. This regime will likely persist into Friday night, as the
actual cold front is predicted to make only very slow southward
progression across KY/TN. However, with most of the region likely to
be covered by rain-cooled outflow air, we have reduced POPs in
accordance with the time of day. The cold front will probably stall
near or immediately north of the AL-TN border on Saturday, with
scattered-numerous showers and thunderstorms expected to develop once
again in the humid airmass south of this boundary. Based on a
consensus of forecast soundings indicating very weak/unorganized
flow in the lower-mid troposphere, the main threats with storms from
Thursday night-Saturday will be brief strong wind gusts, lightning
and locally heavy rainfall. High temps have been reduced into the m-u
80s Friday/Saturday to reflect the increasing coverage of
clouds/precipitation, with lows Saturday morning falling into the
u60s-l70s.
.LONG TERM...(Saturday night through Tuesday)
Issued at 315 PM CDT Wed Jul 4 2018
The extended period begins Saturday night (00Z Sunday) with the
recently departed cold front parked S of the CWFA. Concurrent with
this sfc pattern, an H5 ridge is sprawled E to W from the
Intermountain W/Desert SW Ewrd into the OH River Valley. Model
guidance suggests that the front will linger in the vicinity of the
local area, though likely remaining just S of the TN Valley thanks to
the upper ridge parked to the N. As such, PoPs will be oriented
higher S/lower N (and cloud cover as well) during this time. That
said, there will still be scattered/numerous showers and storms
Sunday afternoon. Gusty winds up to 40mph and locally heavy rainfall
will be the primary hazards.
Monday's forecast will be close to that of Sunday, with the
exception that the upper ridge will gradually shift E through the day
toward E TN and the Virginias. As this occurs, a more SErly
component to the winds at the sfc/aloft over our area will steer
scattered convection that forms Monday afternoon along a SE-to-NW
line over mainly SWrn portions of the area. PoPs have been oriented
as such, and with the slightly lower PoPs compared to Sunday, aftn
temps will be a degree or two higher.
Tuesday and beyond heavily depends on which model verifies later in
the extended. Both the GFS/ECMWF show the upper ridge either
lingering over the area (GFS) or completely shifting well E of the
area (ECMWF). Both show the trend of warmer and drier, but with
convective temps in the upper 80s, there's not a single dry day in
the period beyond Tuesday. A few days will likely see isolated
coverage of convection at best, but again, the ridge isn't strong
enough to completely shut off convection possibilities in the
extended. The convection chances will revolve around exactly where
this ridge shifts through the extended. Daytime highs will top out in
the upper 80s to around 90 and morning lows will bottom out in the
lower 70s, though the drier solutions would support slightly higher
aftn temps if that trend holds.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 616 PM CDT Wed Jul 4 2018
A broken line of thunderstorms will continue to move westward,
reaching the KHSV terminal shortly, and potentially reaching KMSL by
02Z. Given some of the trends, and with the sun setting, not
confident that the storms will make it to KMSL before they dissipate.
Therefore, have only a VCTS mention for now, but that may need to be
amended. The storms will push west of the KHSV within the next hour,
leaving VFR conditions through the remainder of the overnight hours.
Patchy fog may lead to reduced visibility at each terminal early
Thursday morning, but given the lack of fog during previous mornings,
will leave mention out of this issuance. Otherwise, expect partly
cloudy skies through the period, with winds generally from the
southwest.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...12
AVIATION...73
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 4, 10:23 AM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1123 AM CDT Wed Jul 4 2018
ALZ001>010-016-TNZ076-096-097-051000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1123 AM CDT Wed Jul 4 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight...
Scattered thunderstorms are possible this afternoon and evening. A
few storms may be capable of producing brief wind gusts to 50 MPH,
frequent cloud to ground lightning, and locally heavy rainfall.
In addition, heat index readings this afternoon will top out around
105 degrees across much of north Alabama.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered thunderstorms are expected once again on Thursday before
diminishing Thursday evening. Storm coverage will then increase
Friday into Saturday, as a cold front pushes southward into the
region. Storms will persist into Tuesday as the front moves into the
area and weakens. Brief heavy rainfall and gusty winds are possible
with any storms.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
BCC
In the hours before
Special weather statement, Jul 4, 5:20 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
620 PM CDT WED JUL 4 2018
ALZ016-042345-
Cullman AL-
620 PM CDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY UNTIL
645 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nesmith, or 9 miles west of Cullman, moving west at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Baldwin, West Point, Crane Hill, Jones Chapel and Logan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3431 8711 3427 8691 3410 8692 3408 8711
TIME...MOT...LOC 2320Z 094DEG 15KT 3420 8701
KDW
Special weather statement, Jul 4, 6:01 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
701 PM CDT WED JUL 4 2018
ALZ004-007-050030-
Lawrence AL-Morgan AL-
701 PM CDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Decatur, moving west at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Decatur, Moulton, Trinity, Hillsboro, Chalybeate Springs, Caddo,
Basham and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3446 8728 3473 8727 3470 8713 3467 8709
3465 8705 3465 8703 3460 8695 3452 8696
TIME...MOT...LOC 0001Z 094DEG 15KT 3460 8703
KDWSpecial weather statement, Jul 4, 6:28 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Huntsville AL
728 PM CDT WED JUL 4 2018
ALZ004-007-050100-
Lawrence AL-Morgan AL-
728 PM CDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND CENTRAL
LAWRENCE COUNTIES UNTIL 800 PM CDT...
At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 9 miles northeast of Moulton, moving west at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Decatur, Moulton, Trinity, Town Creek, Courtland, North Courtland,
Hillsboro, Chalybeate Springs, Ne Smith and Caddo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3463 8750 3463 8748 3465 8748 3465 8745
3470 8745 3471 8742 3468 8709 3465 8704
3444 8705 3446 8751
TIME...MOT...LOC 0027Z 096DEG 14KT 3458 8718
KDWSpecial weather statement, Jul 4, 6:42 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
742 PM CDT WED JUL 4 2018
ALZ001-002-050130-
Lauderdale AL-Colbert AL-
742 PM CDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 830 PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 10 miles west of Tuscumbia, moving west at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cherokee, Red Rock, Malone, Posey Loop, Pride Landing, Mt Hester,
Margerum, Allsboro, Riverton and Barton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3488 8810 3489 8810 3490 8811 3487 8780
3466 8780 3465 8813
TIME...MOT...LOC 0041Z 093DEG 16KT 3476 8788
KDWSpecial weather statement, Jul 4, 7:00 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
800 PM CDT WED JUL 4 2018
ALZ002>004-050145-
Lawrence AL-Franklin AL-Colbert AL-
800 PM CDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...EASTERN
FRANKLIN AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 845 PM CDT...
At 759 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Courtland to near Phil Campbell. Movement
was west at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Muscle Shoals, Russellville, Tuscumbia, Phil Campbell, Town Creek,
Littleville, Leighton, Courtland, Belgreen and North Courtland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3435 8799 3480 8762 3482 8759 3483 8755
3477 8731 3475 8729 3474 8720 3430 8753
3431 8773
TIME...MOT...LOC 0059Z 102DEG 19KT 3471 8735 3437 8761
KDWSpecial weather statement, Jul 4, 7:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
809 PM CDT WED JUL 4 2018
ALZ001-050200-
Lauderdale AL-
809 PM CDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE COUNTY UNTIL
900 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rogersville, or 18 miles west of Athens, moving west at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Killen, Anderson, Center Star, Kingtown, Oliver,
Whitehead and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3487 8721 3481 8722 3478 8728 3476 8726
3475 8727 3476 8730 3480 8736 3480 8743
3481 8748 3483 8752 3482 8759 3498 8754
TIME...MOT...LOC 0109Z 102DEG 13KT 3482 8729
KDW